Montana, 2009

Hail and Damaging Wind in Montana, July 4, 2009

July 4, 2009 · NWS TFX · 5 events in 2 counties and zones

An unstable airmass was responsible for the development of severe thunderstorms over a portion of North Central Montana. Hail the size of half dollars was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass was responsible for the development of severe thunderstorms over a portion of North Central Montana. Hail the size of half dollars was reported. Strong winds also damaged crops and casued damage to numerous grain bins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 2:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT SAT JUL 4 2009

.DISCUSSION...
TODAY THROUGH MONDAY EVENING...LOCAL ENVIRONMENT
BEGINNING TO DESTABILIZE OVER A WIDE AREA AS EVIDENCED BY NEW
DEVELOPMENT OF SEVERAL MODERATE TO STRONG THUNDERSTORMS ACROSS THE
CENTRAL PORTION OF THE FORECAST AREA. ALTHOUGH HILINE AREA HAS
BEEN MOSTLY CLEAR AND DRY THIS AFTN...SHOULD BEGIN TO SEE STORMS
DEVELOP THERE SHORTLY AS LEADING EDGE OF PACIFIC MOISTURE HAS
CROSSED OVER THE DIVIDE IN GLACIER COUNTY AND IS HEADED EAST ALONG
US/CAN BORDER. HALF- TO ONE-INCH DIAMETER HAIL AND 50-60 MPH WIND
GUSTS WILL BE POSSIBLE WITH ANY OF THESE STORMS.

MODELS MAINTAINED CONSISTENCY ON BRIEF STRENGTHENING THE UPPER RIDGE
OVER THE NRN ROCKIES TOMORROW. THIS WILL TURN UPPER LEVEL FLOW A BIT
MORE WESTERLY RESULTING IN TEMPS REACHING 8 TO 10 DEG ABOVE NORMAL
TOMORROW AFTN.  MODELS ALSO BRING ONE MORE PLUME OF PAC MOISTURE
ACROSS THE TOP OF THE RIDGE...SO HAVE CONTINUED MENTION OF
THUNDERSTORMS FOR SUN AFTN/EVE.  RIDGE THEN WEAKENS AND MOVES INTO
ERN MT ON MON IN RESPONSE TO UPPER LEVEL TROF COMING ASHORE IN
BC/WA.  TROF WILL PUSH NEW PLUME OF PAC MOISTURE OVER WESTERN HALF OF
MT SO ANOTHER ROUND OF THUNDERSTORMS...SOME OF WHICH COULD BE
STRONG...LOOKS LIKELY FOR MON AFTN/EVE.  TEMPERATURES WILL REMAIN
ABOVE NORMAL ON MON.  WARANAUSKAS

MONDAY NIGHT THROUGH THURSDAY NIGHT...THE ECMWF AND GFS MODELS ARE
NOT IN AS GOOD AGREEMENT TONIGHT AS THEY WERE LAST NIGHT. THE MAIN
DIFFERENCE DURING THIS FORECAST PERIOD IS HOW THEY HANDLE AN UPPER
TROUGH OFF THE PACIFIC NORTHWEST COAST LATE MONDAY NIGHT. THE ECMWF
IS MUCH FASTER THAN THE GFS IN MOVING THIS FEATURE THROUGH THE
FORECAST AREA. THE ECMWF HAS IT MOVING THROUGH ON WEDNESDAY WHILE
THE GFS MOVES IT THROUGH THURSDAY NIGHT. DESPITE THIS DIFFERENCE THE
ECMWF AND GFS AGREE ON THE TREND OF INCREASING THE CHANCES OF
PRECIPITATION FROM TUESDAY TO WEDNESDAY. OF COURSE WITH THE ECMWF
THIS TREND IS DUE TO THE UPPER TROUGH MOVING INTO THE AREA. WITH THE
GFS THERE IS A WEAK DISTURBANCE ALOFT THAT TRIGGERS SOME
THUNDERSTORMS ON WEDNESDAY. THIS IDEA REVERSES ON THURSDAY AS THE
GFS HAS THE UPPER TROUGH APPROACHING THE AREA WHICH RESULTS IN SOME
THUNDERSTORMS. THE ECMWF ON THE OTHER HAND HAS A WEAK WEATHER
DISTURBANCE ALOFT THAT TRIGGERS SOME THUNDERSTORMS. THE INHERITED
CHANCE OF PRECIPITATION FORECASTS HANDLE THESE TRENDS WELL SO MADE
ONLY A FEW MINOR CHANGES. ALSO THE INHERITED IDEA OF HAVING COOLER
TEMPERATURES ON WEDNESDAY AND THURSDAY RELATIVE TO TUESDAY LOOKS
GOOD BUT DID LOWER HIGHS FOR THURSDAY OVER THE PLAINS SOME. BLANK

FRIDAY THROUGH SATURDAY....MODELS ARE NOT IN REAL GOOD AGREEMENT
DURING THIS PERIOD. GFS BRINGS A WEAKENING TROUGH OVER A RIDGE
CENTERED OVER THE SOUTHWEST U.S. WHILE THE ECMWF HAS THIS RIDGE
BUILDING OVER WESTERN MONTANA. CONTINUITY FAVORS THE ECMWF WHICH WAS
USED AS THE BASIS OF THIS FORECAST. PARTLY CLOUDY SKIES ARE EXPECTED
FOR MOST LOCATIONS. OVER AND NEAR THE MOUNTAINS SUFFICIENT MOISTURE
AND INSTABILITY RESULT IN MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS
AND A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE WESTERN MOUNTAINS.
TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR SEASONAL AVERAGES.  EK
&&

.AVIATION...
UPDATED 1805Z.
VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS SOUTHWEST...CENTRAL...
AND NORTH CENTRAL MONTANA THROUGH 18Z SUNDAY. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 21Z
ACROSS THE AREA. STORMS HAVE ALREADY DEVELOPED ALONG A
KDLN-TO-KLWT...WHICH WILL AFFECT THE KBZN KHLN KLWT TERMINALS. THE
BEST CHANCE FOR BRIEF HEAVY RAINFALL WITH OCCASIONAL MVFR CONDITIONS
WILL BE FROM KBZN NORTHEAST TO KLWT...WITH STRONG GUSTY WINDS AND
HAIL POSSIBLE WITH THESE THUNDERSTORMS. SIMILAR THUNDERSTORMS WILL
ALSO DEVELOP ALONG AND EAST OF A BOUNDARY FROM KCTB TO KLWT
(INCLUDING KHVR) AFTER 20Z...BUT THERE IS A BETTER CHANCE FOR
POTENTIALLY LARGE HAIL AND DAMAGING WIND GUSTS THERE. KGTF AND KHLN
WILL LIKELY HAVE WEAKER STORMS. STORMS WILL GRADUALLY DIMINISH FROM
WEST TO EAST THROUGH 06Z...BUT A CHANCE OF SHOWERS WILL PERSIST
OVERNIGHT NEAR KHVR.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  86  59  84 /  20  20  20  20
CTB  51  80  53  79 /  20  20  20  30
HLN  57  89  59  89 /  20  20  20  20
BZN  52  89  54  90 /  30  20  20  20
WEY  40  74  43  77 /  50  30  30  30
DLN  51  82  54  81 /  30  30  30  20
HVR  53  87  55  87 /  20  20  20  20
LWT  51  82  54  82 /  30  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...BLANK
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 4, 3:33 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 AM MDT SAT JUL 4 2009

MTZ009>011-013-044>049-051045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
433 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND BECOME
MORE SCATTERED ON MONDAY AS MOISTURE AND INSTABILITY INCREASE.
SOME STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-050>055-051045-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
433 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
WITH SOME STORMS BECOMING STRONG AND PRODUCE GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND BECOME MORE
SCATTERED ON MONDAY. SOME STORMS MAY BECOME STRONG AND PRODUCE
GUSTY WINDS AND HAIL. THE THREAT FOR HAZARDOUS WEATHER IS EXPECTED
TO DECREASE FOR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 2:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             10 SE CANYON CREEK      46.70N 112.11W
07/04/2009  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

JNS
Local storm report, Jul 4, 2:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             5 N CRAIG               47.15N 111.96W
07/04/2009  M0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAINFALL WITH 0.60 INCHES MEASURED.

&&

JNS
Special weather statement, Jul 4, 2:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SAT JUL 4 2009

MTZ012-054-042230-
CASCADE MT-MEAGHER MT-
350 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER AND SOUTHERN
CASCADE COUNTIES UNTIL 430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF CASCADE...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN CASCADE COUNTY...
  RURAL NORTHWESTERN MEAGHER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4718 11121 4693 11129 4704 11177 4722 11174
TIME...MOT...LOC 2150Z 289DEG 10KT 4710 11159
Special weather statement, Jul 4, 3:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT SAT JUL 4 2009

MTZ009-010-042300-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
413 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 500
PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BROWNING...MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   BROWNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4875 11256 4841 11278 4864 11318 4879 11311
TIME...MOT...LOC 2213Z 305DEG 11KT 4866 11299
Special weather statement, Jul 4, 3:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT SAT JUL 4 2009

MTZ050-042315-
JUDITH BASIN MT-
416 PM MDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN COUNTY
UNTIL 515 PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF STANFORD...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN JUDITH BASIN COUNTY...
  RURAL SOUTHEASTERN JUDITH BASIN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4673 10994 4674 11010 4671 11014 4670 11023
      4686 11044 4701 11029 4688 10979
TIME...MOT...LOC 2216Z 303DEG 12KT 4688 11025
Local storm report, Jul 4, 3:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             18 SW UTICA             46.78N 110.36W
07/04/2009  E0.25 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL WITH HEAVY RAIN.

&&

EGUSTAFS

The radar

The Great Falls radar (KTFX), 89 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Chouteau

When
July 4, 4:00 PM MST
Where
Chouteau County, 16 mi E of Ft Benton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.820, -110.325

A severe thunderstorm dropped 1.25 inch diameter hail at Fort Benton 16E.

Thunderstorm Wind, Chouteau

When
July 4, 4:05 PM MST
Where
Chouteau County, 17 mi E of Ft Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.820, -110.304

Thunderstorm winds in excess of 60 mph damaged numerous grain bins and flattened winter wheat fields at Fort benton 17E.

Hail, Chouteau

When
July 4, 4:05 PM MST
Where
Chouteau County, 17 mi E of Ft Benton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.820, -110.304

A severe thunderstorm dropped 1.25 inch diameter hail at Fort Benton 17E.

Funnel Cloud, Glacier

When
July 4, 4:25 PM MST
Where
Glacier County, 10 mi E of Browning
Reported by
Law Enforcement
Coordinates
48.570, -112.801

A funnel cloud was reported by law enforcement at Browning 10E.

Hail, Glacier

When
July 4, 4:25 PM MST
Where
Glacier County, 10 mi E of Browning
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.570, -112.801

A severe thunderstorm dropped 1 inch diameter hail at Browning 10E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173565, 173557, 173558, 173559, 173561.